Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 66, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2008, 7:14 PM CDT for Delaware County, Dubuque County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2008, 7:14 PM CDT (00:14 UTC)
- Expired
- May 31, 2008, 8:15 PM CDT
- In force
- 61 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Delaware County, IA, Dubuque County, IA
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 663 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1808 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:20 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 31, 3:20 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT SAT MAY 31 2008 .SYNOPSIS... REGION REMAINS WITHIN NORTHWEST FLOW. SEVERAL DISTURBANCES EMBEDDED WITHIN FLOW TRIGGERING PCPN. ONE WEAK WAVE WAS EVIDENT IN WATER VAPOR OVER SOUTH CENTRAL IA... PRODUCING SOME MID/HIGH CLOUDINESS IN WEAK WARM ADVECTION. RIGHT ENTRANCE REGION OF JET THOUGH IN COMBINATION WITH POSITIVE VORTICITY ADVECTION GENERATING FEW SHOWERS OVER NORTHERN MO. MORE VIGOROUS WAVE SEEN DIVING DOWN THROUGH NORTHWEST MN AND COMBINED WITH COLD POOL ALOFT /STEEP LAPSE RATES/ PRODUCING SCT TSRA WITH THREAT FOR LARGE HAIL AND POSSIBLY STRONG GUSTY WINDS... WITH SEVERE TSTM WATCH NOW OUT JUST TO OUR NORTH FROM FAR NORTHEAST IA THROUGH MUCH OF CENTRAL MN. && .SHORT TERM...TONIGHT AND SUNDAY... ENHANCED CU FIELD SAGGING SOUTH THROUGH NORTHERN CWA ATTIM MAY SPAWN ISOLD SHRA OR TSRA NEXT COUPLE OF HOURS... BUT BULK OF CONVECTION EXPECTED NORTH/WEST OF CWA WITH COLD POOL AND GIVEN CLOSE PROXIMITY TO ASCENT FROM SHORTWAVE DIVING THROUGH NORTHWEST MN. POTENTIAL FOR SOME OF THIS CONVECTION CURRENTLY DEVELOPING OVER SOUTHEAST MN TO PROPAGATE INTO THE NORTHERN CWA THIS EVE...BUT PAST PEAK HEATING AND LIKELY IN WEAKENING STAGES...SO THE SEVERE THREAT LOOKS RATHER MINIMAL. KEPT FCST DRY OVERNIGHT THOUGH CANT RULE OUT ISOLD SHOWERS IN CLOSE PROXIMITY TO NORTHERB COUNTIES WITH MN WAVE TRAVERSING SOUTHEAST THROUGH WI. LITTLE CHANGE THERMALLY... THUS LOWS TONIGHT SIMILAR TO LAST NIGHT WITH FEW M50S BUT FAIRLY WIDESPREAD U50S TO L60S. LITTLE CHANGE ON SUNDAY WITH COLD POOL ALOFT...THOUGH MAIN CORE TO OUR NORTH/EAST...AND CONVECTIVE TEMPS IN U70S TO AROUND 80... BUT DONT SEE EVIDENCE OF COHERENT UPPER LEVEL TRIGGER WITH MN WAVE PASSING THROUGH WI... AND FEEL PCPN CHCS BELOW MENTION IN FCST ATTIM. LITTLE CHANGE IN AIRMASS WILL MEAN HIGH TEMPS SIMILAR TO THOSE OF TODAY... BUT A DEG OR TWO WARMER IN SOME AREAS WITH MORE SUNSHINE. ..MCCLURE.. .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY... OVERVIEW...THE MONTH OF JUNE TO START ACTIVE AS A MAJOR TROUGH TAKES SHAPE IN THE WESTERN UNITED STATES EARLY TO MIDDLE PORTION OF NEXT WEEK. THE TROUGH THEN LIFTS INTO THE MIDWEST BY THE END OF THE WEEK FOLLOWED BY ANOTHER MAJOR TROUGH MOVING INTO THE WEST BEYOND THIS PERIOD. WITH PLENTIFUL GULF MOISTURE...INSTABILITY AND FAVORABLE DYNAMICS THERE WILL BE AMPLE OPPORTUNITIES FOR THUNDERSTORMS. HEAVY RAIN AND SEVERE WEATHER LIKELY BUT TRIED TO CONFINE THE BETTER CHANCES FOR STORMS TO MONDAY NIGHT AND AGAIN THURSDAY AND THURSDAY NIGHT WITH SMALLER CHANCES IN BETWEEN. HOWEVER TIMING MAY NEED TO BE ADJUSTED AS WE GET CLOSER TO THE EVENTS. .DETAILS... A CONSISTENT SIGNAL BY THE OPERATIONAL MODELS IS THE POTENTIAL FOR AT LEAST SEVERAL INCHES OF RAIN MONDAY NIGHT. SEVERE WEATHER IS ALSO A THREAT EARLY IN THE MCS DEVELOPMENT. WITH MANY RIVERS IN FLOOD AND STILL RISING AND SATURATED GROUND FROM TWO PREVIOUS HEAVY RAIN EVENTS THIS PAST WEEK...THIS POTENTIALLY SERIOUS SITUATION WILL NEED TO BE MONITORED. THE MOST VULNERABLE AREA WOULD BE THE NORTHERN HALF OF OUR CWA WHERE THE MOST RAIN HAS FALLEN LATELY. OPERATIONAL MODELS ALSO CONSISTENT ON A DEEP CYCLONE IN THE NORTHERN PLAINS REGION LATER IN THE WEEK AS THE MAJOR TROUGH OUT WEST PUSHES INTO THE MIDWEST. TEMPERATURES SHOULD WARM WELL INTO THE 80S AHEAD OF A RATHER STRONG COLD FRONT. A STRONG WIND FIELD AND DECENT DYNAMICS ASSOCIATED WITH THIS STORM SYSTEM WILL INCREASE THE RISK OF SEVERE STORMS/HEAVY RAIN YET AGAIN. ..HAASE.. && .AVIATION... VFR CONDITIONS TO PERSIST THROUGH THE TAF CYCLE. ISOLD-SCT TSRA EXPECTED OVER PORTIONS OF NORTHEAST IA AND NORTHERN IL TIL SUNSET IN ENHANCED CUMULUS FIELD SAGGING SOUTH. KEPT JUST MENTION OF VCTS AT KDBQ TIL 03Z GIVEN LIMITED COVERAGE AND LOW CONFIDENCE ON IMPACTING TERMINAL. BULK OF PCPN EXPECTED TO DISSIPATE WITH LOSS OF HEATING... THOUGH CANT RULE OUT ISOLD SHOWERS VCNTY OF KCID/KMLI TERMINALS LATER THIS EVE WITH DECAYING REMNANTS. GUSTY NORTHWEST WINDS TO DROP OFF QUICKLY TO AROUND 5 KTS SHORTLY AFTER SUNSET WHILE BACKING TO WEST AND SOUTHWEST. WINDS THEN VEER TO NORTHWEST AND INCREASE ABOVE 10 KTS AFT 15Z WITH MIXING. ..MCCLURE.. && .HYDROLOGY... SEVERAL TRIBUTARY RIVERS IN EASTERN IA (MAQUOKETA...CEDAR...IOWA AND WAPSIPINICON) REMAIN ON THE RISE IN RESPONSE TO RECENT HEAVY RAIN. THE MAQUOKETA RIVER AT MANCHESTER HAVING ALREADY CRESTED WILL DROP BELOW FS LATE THIS AFTN. ISSUED FLOOD WARNING FOR THE CEDAR RIVER AT CEDAR RAPIDS THIS MORNING WHERE MINOR FLOODING IS EXPECTED. TWO OTHER POINTS KEEPING CLOSE EYE ON ARE VINTON AND LONE TREE... WITH BOTH EXPECTED TO CREST IN THE NEXT 24 HOURS AROUND FS. ALSO... WITH WAPSI AT INDEPENDENCE NOT HAVING REACHED FS... FCST HAS BEEN REVISED DOWN FROM MAJOR TO MODERATE FLOODING FOR THE WAPSI AT ANAMOSA SHAW ROAD. THIS LEAVES WAPSI AT DEWITT AND THE IOWA RIVER AT MARENGO AS REMAINING POINTS FCST TO REACH MAJOR FS. POTENTIAL STILL EXISTS FOR ANOTHER ROUND OF HEAVY RAIN MON INTO TUE.. MAINLY LATE MON NGT INTO TUE AM... AS MODELS SUGGESTING POTENTIAL FOR CONVECTIVE COMPLEX IN THE PLAINS TO ROLL E/SE DOWN ACROSS THE AREA NORTH OF SFC WARM FRONT. THIS LOOKS TO BE FAIRLY PROGRESSIVE WHICH WOULD BE GOOD NEWS IN KEEPING AMOUNTS MORE MANAGEABLE... WITH IMPACTS MAINLY TO SLOW RATE OF FALL ON RIVERS. HOWEVER... HAVE SOME CONCERNS WITH POTENTIAL FOR BACKBUILDING OR CELL TRAINING WITH SEVERAL MODELS SHOWING VEERED LOW LEVEL JET INTO AREA TUE AM. IF THIS WERE TO OCCUR...AND DEPENDING ON LOCATION...POTENTIAL TO ENHANCE RAINFALL AMOUNTS AND POSSIBLY PROLONG CRESTS OR PRODUCE SECONDARY HIGHER CRESTS. HOPEFULLY SHOULD BE ABLE TO REFINE HEAVY RAIN POTENTIAL... AND LOCATION/AMOUNTS AND POTENTIAL IMPACTS ON AREA TRIBUTARY RIVERS NEXT 24 HOURS. ..MCCLURE.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MCCLURE/HAASE
Hazardous weather outlook, May 31, 4:50 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CDT SAT MAY 31 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 450 AM CDT SAT MAY 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING NORTH OF A LINE FROM WALNUT ILLINOIS...THROUGH THE QUAD CITIES...TO VINTON IOWA. THE MAIN SEVERE WEATHER THREATS ARE WIND GUSTS UP TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS. ISOLATED SEVERE STORMS WILL BE MOST LIKELY BETWEEN THE HOURS OF 4 PM AND 7 PM. RUNOFF FROM RECENT HEAVY RAINFALL WILL CONTINUE TO CAUSE SIGNIFICANT RISES...AND IN SOME INSTANCES MODERATE TO MAJOR FLOODING...ON TRIBUTARY RIVERS IN EASTERN IOWA. MORE DETAILED AND UPDATED INFORMATION CAN BE FOUND IN THE LATEST FLOOD STATEMENT PRODUCT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY...THERE IS A SLIGHT RISK FOR SEVERE STORMS OVER MUCH OF THE AREA. THE PRIMARY THREAT WILL BE LARGE HAIL. TUESDAY THROUGH FRIDAY...AN ACTIVE WEATHER PATTERN WILL PROVIDE A FAVORABLE SETUP FOR DAILY THUNDERSTORM CHANCES. THERE WILL BE THE POTENTIAL FOR SEVERE THUNDERSTORMS EACH DAY. IT IS TOO EARLY TO DETERMINE MORE SPECIFIC SEVERE WEATHER THREATS OR AREAS AT MOST RISK. ON-GOING MINOR TO MAJOR FLOODING WILL CONTINUE ON TRIBUTARY RIVERS IN EASTERN IOWA. HEAVY RAINFALL FROM THUNDERSTORMS MAY FURTHER CONTRIBUTE TO THIS FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENT PRODUCT FOR MORE SPECIFIC INFORMATION. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SHEETS
In the hours before
Special weather statement, May 31, 4:32 PM CDT, 2 hours 42 minutes before
IAZ066-068-ILZ009-015>017-312230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
432 PM CDT SAT MAY 31 2008
...PEA SIZE HAIL POSSIBLE IN THUNDERSTORMS...
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 530 PM CDT FOR THE FOLLOWING
COUNTIES...
IN IOWA
CLINTON AND SCOTT
IN ILLINOIS
WHITESIDE...ROCK ISLAND...HENRY AND BUREAU
INCLUDING THE FOLLOWING LOCATIONS
ATKINSON...CLEVELAND...CORDOVA...ERIE...GENESEO...HAMPTON...
HOOPPOLE...OSBORN...PORT BYRON...RAPIDS CITY...TAMPICO...
CALAMUS...DONAHUE...ELDRIDGE...LE CLAIRE...LONG GROVE...
MCCAUSLAND AND PRINCETON
AT 428 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER PORT BYRON...OR ABOUT 10 MILES NORTHEAST OF
BETTENDORF...MOVING EAST AT 21 MPH. OTHER SMALL STORMS WERE
DEVELOPING OVER NORTHERN SCOTT COUNTY. THESE STORMS WILL BE CAPABLE
OF CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...AND SMALL HAIL.
ERVINSpecial weather statement, May 31, 5:26 PM CDT, 1 hour 48 minutes before
ILZ009-312300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
526 PM CDT SAT MAY 31 2008
...SMALL STRONG STORM WITH PEA SIZE HAIL...
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A SPECIAL
WEATHER STATEMENT EFFECTIVE UNTIL 600 PM CDT FOR THE FOLLOWING
COUNTIES...
IN ILLINOIS
WHITESIDE
INCLUDING THE FOLLOWING LOCATIONS
EMERSON...GARDEN PLAIN...LYNDON...MORRISON...PROPHETSTOWN...ROCK
FALLS...STERLING AND TAMPICO
AT 523 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES EAST OF GARDEN PLAIN...OR ABOUT 6 MILES WEST OF
MORRISON...MOVING EAST AT 21 MPH. THIS STORM IS CAPABLE OF PRODUCING
LIGHTNING...BRIEF HEAVY RAIN...AND SMALL HAIL.
ERVINThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:29 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 41 min |
| May 31, 9:17 PM CDT | Severe Thunderstorm Warning | DVN | Clinton | 58 min |
| May 31, 10:02 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Whiteside | 58 min |
| May 31, 10:49 PM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.